WNBA’s Taurasi tests positive for mild stimulant in Europe
Diana Taurasi is facing one of the most difficult challenges to her stellar basketball career.
The WNBA standout and former UConn star tested positive for a mild stimulant while playing in a pro league in Turkey, her lawyer told The Associated Press.
Howard Jacobs said that Taurasi’s “A” sample came back positive from a lab in Turkey last week. Jacobs said the substance “was not a steroid or recreational drug,” and that Taurasi has asked that her “B” sample be tested.
The Turkish basketball federation said Friday that the substance in Taurasi’s positive test was modafinil. Modafinil is used to counter excessive sleepiness due to narcolepsy, shift work sleep disorder or sleep apnea, according to the website for prescription drug Provigil, which contains the substance.
Taurasi has been provisionally suspended pending the testing of her “B” sample in the first week of January. She has already missed three games with her team, Fenerbahce.
Neither Jacobs nor Fenerbahce confirmed that Taurasi tested positive for modafinil, which has been involved in several major doping cases, including that of U.S. sprinter Kelli White.
White won the 100- and 200-meter races at the 2003 world championships in Paris, but both her medals were stripped after she tested positive for the stimulant.
Fenerbahce said in a statement posted on its website that Taurasi was upset that the doping claims broke before the testing process was finalized.
“She is extremely disturbed that her right to confidentially has been breached and doping claims have been made even before the results of her test are out,” Fenerbahce said.
Taurasi’s positive test came to light two days after the top-ranked Huskies won their 89th straight game, surpassing the UCLA men’s winning streak from 1971-74. Taurasi helped lead UConn to three straight national championships as well as 70 consecutive victories from 2001-03. She was the AP Player of the Year in 2003.
WNBA spokesman Ron Howard said the league had no comment.